MAUDE Adverse Event Report: B. BRAUN MEDICAL INC. PERIFIX®; EPIDURAL ANESTHESIA KIT

B. BRAUN MEDICAL INC. PERIFIX®; EPIDURAL ANESTHESIA KIT
Catalog Number 332079
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Paresthesia (4421)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This report has been identified as b.Braun medical internal report number: (b)(4).The investigation is ongoing at this time.A follow up will be submitted when the investigation results become available.
 
Event or Problem Description
As reported by the user facility: our issue is that the catheter is separating at a point in the intro to the patient where it can cause harm, so this is not about the lack of connectivity, it is about a physical defect where the catheter has broken twice where we were trying to introduce anesthesia into a patient.From the provider regarding one of the device failures: "easy epidural placement.Was threading the catheter through the tuohy needle, the patient had some sudden paresthesias and then i met some resistance when i tried to thread it more.I stopped, tried pulling the catheter back through the needle but met a lot of resistance.Catheter was stuck even with pulling forcefully, so i had to pull the needle and catheter out as 1 unit.Re did epidural at same level with different catheter and needle: no issue 1st catheter had a fracture in it".No injury reported.
 
Additional Manufacturer Narrative
This report has been identified as b.Braun medical internal report number (b)(4).One used catheter was returned for evaluation.Visual evaluation of the catheter showed it to be damaged and partially sheared approximately 1cm above the first marking.Braun kits are packaged according to blueprint specifications while inspecting for any defects or deviations from drawing (e.G.Embedded particles, dirt, missing or incorrectly assembled parts, etc.).In addition, there are incoming, in process and final functional inspections performed during the manufacturing of components and finished good items.Per the manufacturers investigation this defect is not likely to have happened during the manufacturing process.It is believed to happen during application.User will be referred to the ifu which states, "warnings: · do not apply excessive force during needle advancement.Do not utilize needle if it bends or tip becomes damaged.Needle with damaged tip increases the risk of intrathecal or intravascular placement.· if resistance is felt during advancement of the needle, carefully correct the orientation of the needle but never apply excessive force.Following puncture and verification of the epidural space, introduce catheter tip through epidural needle using the thread assist guide.Caution: do not withdraw catheter through needle because of the possible danger of shearing or kinking.Insert catheter to desired depth.Precaution: advancing the catheter more than 5 cm past the needle tip may increase the likelihood of kinking or knotting.If the catheter becomes difficult to withdraw, consult standard textbooks for specific techniques." we will maintain this report for further references and continue to monitor other reports for similar occurrences.If any additional pertinent information becomes available, a follow up will be submitted.

Brand Name
PERIFIX®
Common Device Name
EPIDURAL ANESTHESIA KIT
Manufacturer (Section D)
B. BRAUN MEDICAL INC.
901 marcon blvd.
allentown PA 18109
Manufacturer Contact
jonathan severino
901 marcon blvd.
allentown, PA 18109
4847197287
MDR Report Key18828200
Report Number2523676-2024-00243
Device Sequence Number2957756
Product Code OGE
UDI-Device Identifier04046964177224
UDI-Public(01)04046964177224
Combination Product (Y/N)N
Initial Reporter StateNJ
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 11/10/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/30/2025
Device Catalogue Number332079
Device Lot Number0061913632
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/21/2024
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date03/04/2024
Supplement Report FDA Received Date11/10/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured11/27/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown